My Current Setback
I've been dealing with several issues at the same time:
- I was prescribed a new blood pressure med that worked too well: I began getting systolic (upper) readings below 100. I felt exhausted, and feared fainting or falling. I stopped taking the bp med but continued to monitor my pressure.
- My CVS pharmacist said they were trying to contact my neurologist before renewing my Azilect prescription because their drug interaction software showed potential adverse interaction with the Tramadol I was taking for lower back pain. (Azilect is commonly prescribed with carbidopa-levodopa for Parkinson's.) I discontinued the Tramadol and started using the CVS equivalent of Motrin.
- These developments prompted some web searches on drug interactions. I discovered that Azilect and carbidopa-levodopa have the potential of interacting to elevate blood pressure. I also learned that 5-HTP -- the supplement I've been taking for years -- can interact adversely with Azilect, since both boost serotonin, and the "double boost" could cause serotonin syndrome. My neurologist said earlier this month that I could try discontinuing the very expensive Azilect, so I did. He also advised me to return to the Azilect if I experienced increased Parkinson's problems. I've resumed the Azilect because I've been having some trouble with the PD symptoms.
If that describes you, the sixth prescription is probably there to deal with the problems caused by the other five. . . .
With each drug you add on top of the first one, the risk of a dangerous drug interaction increases. The estimated incidence of such interactions, in fact, rises from 6 percent for individuals who take two medications a day to as high as 50 percent for those who take five medications a day.Here's another issue: many of us oldsters see different doctors for different issues. Studies show that seniors' risk for adverse drug interaction is directly related to the number of different doctors who write their prescriptions. My current malaise involves interactions among drugs prescribed by my internist, my neurologist, and my blood pressure specialist, plus my own decision to use the over-the-counter supplement 5-HTP.
Fortunately, I get all of my prescriptions filled at the same CVS pharmacy, and the pharmacists there caught one possible adverse reaction. But many older people heighten interaction risk by using different pharmacies for different meds.
Neel cites a study published in the Archives of Internal Medicine in 2010 that reached this conclusion: nearly 60 percent of the study participants' medications could be safely discontinued. In fact:
No significant adverse events or deaths were attributable to discontinuation, and 88 percent of patients reported global improvement in health.My mantra for 2013 -- "Less Is More" -- certainly applies here.